Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 448, NWS Jackson, MS

August 20, 2002Copiah County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 20, 2002, 3:32 PM CDT for Copiah County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2002, 3:32 PM CDT (20:32 UTC)
Expired
Aug 20, 2002, 4:15 PM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Copiah County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2639 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

471 
WUUS54 KJAN 202032
SVRJAN
MSC029-202115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
331 PM CDT TUE AUG 20 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COPIAH COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 415 PM CDT

* AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM NEAR GEORGETOWN...MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL COPIAH COUNTY 

HAIL...DAMAGING WINDS UP TO 60 MPH AND TORRENTIAL RAIN ARE EXPECTED 
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM 
PASSES.

LAT...LON 3196 9019 3203 9037 3176 9038 3177 9018

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:15 PM CDT, 17 minutes earlier.

Area forecast discussion, Aug 20, 3:15 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT TUE AUG 20 2002

AIR MASS CONTINUES VERY MOIST AND UNSTABLE. BEST DYNAMICS LOCATED
ERN ZONES WHERE LOWLEVEL CONVERGENCE IS BEST. CONVECTION SHOULD BE
GENERALLY DIURNAL.

UPPER TROUGHING INCREASING SLIGHTLY WED. SHORTWAVE SLIPS WWD
UNDERNEATH UPPER RIDGE...MOVING ACROSS MS COAST INTO SRN LA. WEAK
UPPER DIVERGENCE AND WEAK SURFACE BOUNDARY NOTED OVER REGION
TOMORROW. MID/UPPER HEIGHTS SHOW VERY LITTLE CHANGE SO EXPECT WEAK
CAPPING EFFECTS TO LINGER NRN ZONES. WILL KEEP SLIGHT CHANCE NRN
AREAS AND CHC POPS SRN AREAS WITH ISOLATED EVENING CONVECTION FOR
WED NIGHT.

UPPER TROUGH POSITIONED OVER LA/WRN MS BY THU MORNING WITH WEAK
SHEAR ZONE SUGGESTED ACROSS THE AREA. 500 MB HEIGHT REMAIN HIGH.
WITH LOW LEVEL BOUNDARY LINGERING ACROSS CENTRAL/SRN ZONES WILL GO
WITH CHANCE POPS ALL AREAS FOR THU INTO THU NIGHT. TROUGH SHIFTS TO
THE W AND UPPER TROUGHING DIMINISHES FOR FRI AFOR FORECAST AREA. NO
SURFACE FORCING NOTED SO WILL KEEP ISOLATED CONVECTION ACROSS THE
REGION FOR FRI AFTERNOON ADN EVENING.

HEIGHTS BEGIN TO FALL FRIDAY NIGHT AND THE SHORTWAVE TRACK THAT HAS
PERSISTED WELL NORTH OF THE REGION DROPS THIS WAY. SURFACE BOUNDARY
DROPS INTO NRN AREAS BY 00Z SUNDAY. JET MAX REMAINS TO THE NORTH BUT
WILL SEE RIGHT REAR JET QUAD CLOSE ENOUGH TO EFFECT FORECAST
AREA...ESPECIALLY NRN ZONES. UPPER TROUGHING CONTINUES THROUGH
MONDAY...WEAKENING TUESDAY. BY TUESDAY SURFACE BOUNDARY FINALLY
SHIFTS TO THE E BUT WILL MAINTAIN CHANCE OF AFTERNOON ACTIVITY
THROUGH EXTENDED PERIOD.

PRELIM NUMBERS:
JAN 72/93/73/92 2223
MEI 71/93/72/92 2223

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Aug 20, 10:30 AM CDT, 5 hours 2 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
202000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
ISSUED BY NWS SHREVEPORT LA
1030 AM CDT TUE AUG 20 2002

...THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE...MAINLY
DURING THE AFTERNOON AND EARLY EVENING...ACROSS THE ENTIRE
FORECAST AREA.

A VERY MOIST AIRMASS REMAINS IN PLACE...COMBINE THAT WITH COOLER
TEMPERATURES AND A WEAK DISTURBANCE ALOFT...AND THUNDERSTORMS
WILL BE POSSIBLE AS TEMPERATURES REACH THE LOWER 90S. INSTABILITY
WILL BE SUFFICIENT ENOUGH TO ALLOW A FEW THUNDERSTORMS TO BECOME
SEVERE. THE MOST FAVORABLE LOCATION FOR SEVERE STORMS WILL BE
SOUTH OF A LINE FROM JONESVILLE LOUISIANA TO JACKSON TO MERIDIAN
MISSISSIPPI. THE STRONGEST STORMS WILL OCCUR BETWEEN 1 AND 7
PM...WITH WIND GUSTS TO 60 MPH BEING THE MAIN CONCERN.

THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM
SPOTTER GROUPS SHOULD NOT BE REQUIRED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Aug 20, 2:39 PM CDT, 53 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
239 PM CDT TUE AUG 20 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 8 PM
TONIGHT ALONG AND SOUTHEAST OF A RAYVILLE TO VICKSBURG TO CANTON
TO KOSCIUSKO TO EUPORA LINE. DAMAGING WIND GUSTS TO 70 MPH WILL
BE THE MAIN THREAT WITH THESE STORMS.

A VERY MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE LOWER
MISSISSIPPI VALLEY TODAY. A DISTURBANCE IN THE UPPER LEVELS OF
THE ATMOSPHERE WILL MOVE SOUTHWEST ACROSS THE AREA...TRIGGERING
SCATTERED THUNDERSTORMS. DUE TO THE STRONG INSTABILITY IN
PLACE...A FEW OF THESE STORMS MAY BECOME SEVERE OVER PORTIONS OF
NORTHEAST LOUISIANA AND MUCH OF SOUTHERN AND EASTERN MISSISSIPPI.
THE THUNDERSTORMS SHOULD GRADUALLY DISSIPATE AFTER SUNSET.

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT
PERSONNELL...AND HAM RADIO OPERATORS MAY BE NEEDED THIS AFTERNOON
AND EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Aug 20, 3:14 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
314 PM CDT TUE AUG 20 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0307 PM    3S NEWTON                 MS   0.88 INCH HAIL
08/20/02   NEWTON

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:31 PM CDTSevere Thunderstorm WarningJANNewton29 min
Aug 20, 1:54 PM CDTSevere Thunderstorm WarningJANSmith41 min
Aug 20, 2:00 PM CDTSevere Thunderstorm WarningJANJasper45 min
Aug 20, 2:45 PM CDTSevere Thunderstorm WarningJANJasper30 min
Aug 20, 2:48 PM CDTSevere Thunderstorm WarningJANSimpson42 min
Aug 20, 2:52 PM CDTSevere Thunderstorm WarningJANNewton43 min
Aug 20, 6:56 PM CDTSevere Thunderstorm WarningJANLowndes44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.